Sudbury health unit warning of dangerous opioid mixed into purple heroin
Carfentanil is 100 times more powerful than fentanyl
Sudbury's health unit is warning the public that carfentanil has been confirmed in purple heroin that was seized in Greater Sudbury in December 2017 and January 2018.
Health Canada says the purple heroin, also known as "purp," contains the opioid that is used by veterinarians for very large animals like elephants.
Carfentanil is 100 times stronger than fentanyl.
An amount the size of a grain of salt, or 20 micrograms, could be fatal to a person.
The Sudbury health unit says in a news release that overdose symptoms include blue lips or nails, dizziness and confusion, can't be woken up, choking, gurgling or snoring sounds, slow, weak or no breathing, drowsiness or difficulty staying awake.
The health unit says drug users should have naloxone ready in case of an overdose, and they should use with other people — but not at the exact same time. The health unit also suggest using smaller amounts than usual.
- It is a toxic synthetic opioid which is sometimes mixed into street drugs.
- It is not intended for human consumption.
- It has been used in tablets that look like prescription drugs.
- It has no smell or taste and you can't see it.
- You may not know that your drug is laced with carfentanil.
- It comes in many forms: powder, pill, liquid and blotter.
Source: Public Health Sudbury and Districts
with files from Kate Rutherford